An unexpected odor from a medication may or may not be significant.
Differential diagnosis for a report of an abnormal smell from a medication:
(1) normal smell for the compound but unexpected by the observer
(2) disordered sense of smell on the part of the observer
(3) deterioration medication in a single container
(4) deterioration of a whole batch
(5) harmless change in an additive or vehicle
(6) counterfeit medication or substitution
(7) intentional adulteration
(8) accidental contamination
(9) mislabeling or an error in filling a container
Actions that can be taken:
(1) Check to see if the odor is an expected finding for that medication.
(2) Ask someone else to verify the smell.
(3) Look for other signs of deterioration (change in color, consistency, etc).
(4) Look for signs of tampering.
(5) Look for evidence of mishandling of a container.
(6) If several containers from a single lot are available, see if any others are affected.
(7) If the drug was in a specific shipment, see if other drugs in the shipment are affected.
(8) Contact the manufacturer.
(9) Analyze the contents of an affected container.
(10) Notify the FDA to investigate.
(11) Notify law enforcement.
To read more or access our algorithms and calculators, please log in or register.
Specialty: Pharmacology, clinical